§ Mr. Tim Smith
asked the Secretary of State for Social Services what are the known side effects of aspirin and paracetamol.
§ Mr. Kenneth Clarke
[pursuant to the reply, 19 December 1984, c. 229]: The adverse effects of aspirin when used for the relief of mild-moderate pain are generally mild and infrequent. There is, however, a 423W relatively high incidence of gastro-intestinal irritation with slight asymptomatic blood loss. Increased bleeding time can occur, as can bronchospasm and skin reactions in hypersensitive patients. If used regularly in high doses it has an anti-inflammatory effect and in common with other drugs used for this purpose, can have a much higher incidence of gastro-intestinal side-effects such as dyspepsia and gastric bleeding. At high doses, aspirin can also produce auditory side effects such as tinnitus (leading rarely to deafness). As with any medicine, it is for the clinician to balance the likely benefit/risk ratio before deciding what to prescribe.
Adverse effects of paracetamol are rare at therapeutic doses but liver damage arising from long-term use or overdosage has been recorded.